Tornadoes · United States · Michigan · 2001

F0 tornado, Clarksville, Michigan, May 21, 2001

This F0 tornado ran 1.0 miles across Ionia County on May 21, 2001, touching down at 3:30 PM EDT and reaching 50 yards wide. It killed nobody, and did $100,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
May 21, 2001
Touchdown
3:30 PM EDT (19:30 UTC)
Path length
1.0 miles (1.6 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
Property damage
$100,000
County
Ionia County
Touchdown point
42.830, -85.250
Lift-off point
42.830, -85.250
Record number
895

What the Weather Service recorded

A tornado that passed 2 miles northwest of Clarksville cut a silo in half, and lifted the roofs off of two barns. Several trees were also damaged. It was a F0 tornado with a length of one mile and width of 50 yards.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

9 minutes of warning. NWS GRR issued a tornado warning for this county at 19:21 UTC, 9 minutes before the tornado touched down, in force until 20:00 UTC.

Issued (UTC)ExpiredProductOffice
19:21 UTC20:00 UTCTornado WarningGRR

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 15:56 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the tornado touched down at May 21, 12:20 PM EDT, 3 hours 10 minutes earlier.

Area forecast discussion, May 21, 12:20 PM EDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1220 PM EDT MON MAY 21 2001

CLOUDS EXPECTED TO LIMIT THE AMOUNT OF DESTABILIZATION THIS
AFTERNOON...PRIOR TO FRONTAL PASSAGE.  IF CURRENT CLOUD AND
PRECIPITATION TRENDS CONTINUE THROUGH THE AFTERNOON...THE POTENTIAL
FOR SEVERE WEATHER WILL BE LIMITED.

CURRENT FORECAST OF SHOWERS AND THUNDERSTORMS LOOKS GOOD FOR THE
AFTERNOON.  A VERY MOIST AIRMASS WILL BE IN PLACE...WzITH FORECAST
SOUNDINGS SHOWING THAT THE MOISTURE WILL BE DEEP AS WELL.  AT THIS
POINT...LOOKS LIKE A WET AFTERNOON ALL LOCATIONS AND STEADY
TEMPERATURES IN THE MID 60S TO LOW 70S.

.GRR...NONE.

MJS

In the hours before

Special weather statement, May 21, 12:37 PM EDT, 2 hours 53 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-221100-

SPECIAL WEATHER STATEMENT...UPDATED
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1237 PM EDT MON MAY 21 2001

...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER OF
LOWER MICHIGAN FOR THIS AFTERNOON AND TONIGHT...

DISPATCHERS PLEASE PASS ALONG THIS INFORMATION TO YOUR EMERGENCY
MANAGERS.

HAZARDS...SHOWERS AND THUNDERSTORMS WILL PRODUCE SOME LOCALLY HEAVY
RAIN THIS AFTERNOON...WITH A FEW LOCATIONS SEEING MORE THAN AN INCH
OF RAIN.  GUSTY WINDS AND SMALL HAIL COULD ACCOMPANY THE STRONGEST
STORMS...BUT ANY SEVERE STORMS THAT DO DEVELOP ARE ANTICIPATED TO
REMAIN ISOLATED.  THEREFORE...THE REGION IS NO LONGER IN THE SLIGHT
RISK AREA OF SEVERE WEATHER.

RIVER LEVELS ACROSS SOUTHWEST MICHIGAN ARE RUNNING HIGH
DUE TO THE RECENT HEAVY RAIN.  PLEASE REFER TO RIVER FLOOD WARNINGS
AND STATEMENTS FOR THE LATEST SPECIFIC INFORMATION ON INDIVIDUAL
FORECAST POINTS ALONG THE RIVERS.  THE RAINFALL TODAY IS NOT
EXPECTED TO BE ENOUGH TO RESULT IN ADDITIONAL SIGNIFICANT FLOODING
PROBLEMS.

DISCUSSION...A STRONG COLD FRONT WILL MOVE ACROSS LOWER MICHIGAN
LATE THIS AFTERNOON INTO EARLY THIS EVENING.  CLOUDS AHEAD OF THIS
FRONT...WERE LIMITING  THE DESTABILIZATION AHEAD IN SOUTHWEST LOWER
MICHIGAN.  THUS...WITH MORE CLOUDS THAN ANTICIPATED...THE SEVERE
WEATHER THREAT IS LOWER THIS AFTERNOON THAN EARLIER FORECASTED.
THIS FRONT WILL COLD FRONT WILL TRACK FROM WEST TO EAST ACROSS THE
REGION DURING THE MID TO LATE AFTERNOON HOURS.

SPOTTER ACTIVATION...SPOTTER ACTIVATION IS NOT ANTICIPATED THIS
AFTERNOON OR EVENING.

...HAZARDOUS WEATHER POTENTIAL OUTLOOK FOR TUESDAY THROUGH
FRIDAY...

UNSEASONABLY COLD WEATHER WITH SCATTERED SHOWERS WILL FOLLOW FOR THE
REST OF THIS WEEK.  THERE WILL BE ENOUGH INSTABILITY ON THURSDAY AND
FRIDAY AFTERNOON FOR ISOLATED THUNDERSTORMS TO DEVELOP ALONG WITH
THE SCATTERED SHOWERS.  HIGH TEMPERATURES ARE EXPECTED TO STAY IN
THE 50S FROM TUESDAY THROUGH THURSDAY.  THERE SHOULD BE ENOUGH
CLOUDINESS AROUND TO KEEP THE LOW TEMPERATURES ABOVE FREEZING... BUT
THAT WILL HAVE TO BE WATCHED.  EVEN SO... LOW TEMPERATURES ARE
EXPECTED TO BE FROM THE MID 30S TO MID 40S WEDNESDAY THROUGH FRIDAY.

MJS

...UPDATED TO INCREASE THE SLIGHT RISK OF SEVERE THUNDERSTORM AREA
THIS AFTERNOON TO INCLUDE ALL OF SOUTHWEST LOWER MICHIGAN...
Special weather statement, May 21, 2:56 PM EDT, 34 minutes before
MIZ043>046-050>052-056>059-064>067-220100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
256 PM EDT MON MAY 21 2001

THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR PORTIONS
OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE UNTIL 700 PM EDT
THIS EVENING. THIS WATCH INCLUDES THE FOLLOWING COUNTIES

IN WEST CENTRAL MICHIGAN
     OCEANA...MUSKEGON AND NEWAYGO

IN SOUTH CENTRAL MICHIGAN
     INGHAM...CLINTON...IONIA AND EATON

IN SOUTHWEST MICHIGAN
     KENT...OTTAWA...BARRY AND ALLEGAN

IN CENTRAL MICHIGAN
     GRATIOT...MONTCALM...MECOSTA AND ISABELLA

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES. IF YOU
LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.

NNNN

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Detroit, MI (KDTX), 12:00Z

7.5 hours before the tornado, 149 km from the path. May 21, 2001.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2001-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 293 joules per kilogram, CIN -53, lifted condensation level 630 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Detroit, MI at 12:00Z on 2001-05-21The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 134 square meters per square second, 0 to 6 km bulk shear 39 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
293 J/kg
Mixed-layer CIN
-53 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
630 m above ground
0-6 km bulk shear
39 kt
0-1 km bulk shear
20 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9
0-3 km lapse rate
4.7 K/km

Open this sounding in Storm Lab

Detroit, MI (KDTX), 00:00Z

4.5 hours after it, 149 km from the path. May 22, 2001.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2001-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 167 joules per kilogram, CIN 0, lifted condensation level 512 meters above ground. Wind barbs in knots down the right edge.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Detroit, MI at 00:00Z on 2001-05-22The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 171 square meters per square second, 0 to 6 km bulk shear 34 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
167 J/kg
Mixed-layer CIN
0 J/kg
Surface CAPE
357 J/kg
Mixed-layer LCL
512 m above ground
0-6 km bulk shear
34 kt
0-1 km bulk shear
30 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.9
0-3 km lapse rate
5.6 K/km

Open this sounding in Storm Lab

The radar

The Grand Rapids radar (KGRR), 25 km away, was scanning. The volume nearest the touchdown began at 19:29 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2001 tornado in MichiganEvery tornado in Michigan since 1950Warnings in force in Michigan nowThe forecast where you are

The other tornadoes of May 21, 2001

25 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 211:23 PM EDTF0Oakland, MI1.0150$70,000
May 212:15 PM EDTF0Eaton, MI6.050$300,000
May 212:20 PM EDTF2Kalamazoo, MI1.0150$500,000
May 212:34 PM EDTF2Livingston, MI10.92003$3.0 million
May 212:35 PM EDTF0Kent, MI0.650$100,000
May 212:35 PM EDTF0Ottawa, MI0.150$50,000
May 212:50 PM EDTF0Barry, MI1.050$200,000
May 212:52 PM EDTF0Allegan, MI1.550$50,000
May 212:55 PM EDTF1Clinton, MI4.550$300,000
May 213:00 PM EDTF0Shiawassee, MI0.130
May 213:29 PM EDTF1Kent, MI0.350$200,000
May 213:40 PM EDTF0Kent, MI0.150$50,000
May 213:50 PM EDTF0Kent, MI0.150$70,000
May 214:20 PM EDTF1Gratiot, MI3.0401$150,000
May 214:40 PM EDTF0Gratiot, MI2.550$30,000
May 214:40 PM EDTF1Isabella, MI4.0401$150,000
May 215:02 PM EDTF0Genesee, MI7.3100$140,000
May 215:25 PM EDTF2Medina, OH7.580$1.0 million
May 215:30 PM EDTF0Clare, MI0.130$10,000
May 216:05 PM EDTF0City of Suffolk, VA0.225$30,000
May 216:35 PM EDTF1Meigs, OH4.0200$400,000
May 217:43 PM EDTF1Stark, OH0.51001$450,000
May 218:10 PM EDTF0Wood, WV0.7100$180,000
May 219:15 PM CDTF1Hidalgo, TX0.175$30,000
May 219:25 PM CDTF1Hidalgo, TX0.275$70,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.